Articles  |   June 2013
ACE Question
Article Information
Education / CPD / Articles
Articles   |   June 2013
ACE Question
ASA Monitor 06 2013, Vol.77, 44.
ASA Monitor 06 2013, Vol.77, 44.
Which of the following is MOST likely to occur in a patient consuming large quantities of garlic or taking herbal preparations of garlic?
In 2010, garlic was noted to account for approximately 4 percent of all sales of herbal dietary supplements in the United States. It is used to modify the risk of atherosclerosis; systematic reviews report that it is effective in lowering serum cholesterol by 4-6 percent. Garlic produces a dose-dependent inhibition of platelet function. One of the components of garlic has been reported to have an irreversible effect on platelet function and to potentiate the effects of other drugs that inhibit platelet activity. One case report attributes a spontaneous epidural hematoma to prolonged garlic use. Because of the irreversible nature of the platelet inhibition, it is generally recommended that garlic administration be discontinued seven days or more prior to elective surgery. Garlic is not reported to produce tachycardia, hypoglycemia or sedation.
First Page Preview
First page PDF preview
First page PDF preview ×
View Large
0 Comments
Submit a Comment
Submit A Comment

Contributors must reveal any conflict of interest. Comments are moderated.

Name
Affiliation & Institution
I have a potential conflict of interest
Comment Title
Comment


This feature is available to Subscribers Only
ASA Member Login or Create an Account ×